Back to the Basics: Sex and SSRIs
When your partner goes on medication for depression, they will likely be prescribed one of the selective serotonin reuptake inhibitors–or SSRIs, for short. Those include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac, Prozac Weekly, Sarafem), paroxetine (Paxil, Paxil CR, Pexeva), sertraline (Zoloft), and fluoxetine combined with the atypical antipsychotic olanzapine (Symbyax). These drugs are popular because they work to block the reabsorption of serotonin in the brain, which allows chemical messages to be sent and received better in the brain. As a result, your partner’s mood is improved.
That’s the good news.
The bad news: SSRIs come with side effects, like any drug might. But one of the biggest complaints people have about taking SSRIs is a change in sexual functioning. Common issues include reduced sexual desire, inability to maintain an erection, inability to orgasm, and numb genitals. These particular side effects are so common, approximately half of the people taking SSRIs experience them.
What do you do if this is the case for your partner?
There are options beyond stopping the medication. If your partner is frustrated by changes in sexual functioning, please encourage them to stay on their meds, as prescribed, until they can speak to their doctor. The side effects of abruptly stopping an SSRI will not improve your sex life in the short term!
Some options for reducing your partner’s sexual side effects of SSRIs:
- Reduce the dosage of the medication (with physician guidance!): It may be possible to maintain depressive symptom relief on a lower dose of the same medication.
- Take the medication after sexual activity: For example, if you and your partner usually have sex at night, your partner could take the meds afterwards. The medication level would be at its lowest point during sexual activity.
- Take a sexual dysfunction medication in addition to the antidepressant: Viagra and Cialis, in conjunction with antidepressant medication, has been shown to be effective for some people in alleviating performance problems.
- Take a “drug holiday” (again, with physician guidance!): Only certain SSRIs are appropriate for this option, specifically Zoloft and Paxil. It is possible to not take the meds for two days each week in order to minimize sexual side effects, yet maintain the drug’s effectiveness.
- Ask to switch medications: Wellbutrin is not an SSRI, but it does treat depression. It has been shown to have fewer sexual side effects than SSRIs. However, it is also known to have other side effects that may not make it an appropriate choice for your partner–such as increasing anxiety–and it is not recommended for people who have eating disorders. Since there are many depression treatments to choose from, encourage your partner to ask their doctor whether a different type of medication might be a better option.
You and your partner are not alone in this dilemma. A quick Google search will turn up thousands of page hits filled with advice, complaints, and recommendations. There are options, but it may take time, patience, and a lot of experimenting to get to where you and your partner are fulfilled intimately.
Sex on Antidepressants
Thieda, K. (2011). Back to the Basics: Sex and SSRIs. Psych Central. Retrieved on November 23, 2017, from https://blogs.psychcentral.com/wellness/2011/12/sex-and-ssris/